Maine, 2023

Winter Weather in Maine, February 9 to 10, 2023

February 9 to 10, 2023 · NWS CAR · 9 events in 9 counties and zones

Primary low pressure tracked from the Great Lakes toward Quebec province through the night of the 9th into the 10th. Secondary low pressure then formed and lifted across Maine during the 10th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Primary low pressure tracked from the Great Lakes toward Quebec province through the night of the 9th into the 10th. Secondary low pressure then formed and lifted across Maine during the 10th. Overrunning snow developed through the late afternoon into the evening of the 9th. Snow then persisted into the afternoon of the 10th with the secondary low. Snow accumulations across northern Aroostook county generally ranged from 5 to 7 inches...with local totals of 8 to 9 inches across portions of the Saint John Valley. Snow accumulations across the remainder of northern Maine and central portions of the region generally ranged from 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 9, 6:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 9, 6:09 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
609 PM EST Thu Feb 9 2023

.SYNOPSIS...
A warm front will lift northward into the area tonight. Low
pressure in the Great Lakes region will track across Quebec and
across northern Maine on Friday. High pressure will then build
in from the west Saturday and Sunday. A large storm system will
track south of the Gulf of Maine on Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
6:09 PM Update: Precipitation will continue to overspread the
FA this evening. Light snow just began at Bangor within the past
hour with areas of light rain and snow along the immediate
coast. Snow should develop around the Katahdin Region during the
next 1-2 hours, and will reach the Saint John Valley by 10 PM.
The ongoing forecast has a good handle on things with only minor
tweaks for this evening based on the latest radar trends and
observations.

Previous discussion:
Precip will break out across the area this evening, mostly in
the form of snow initially. However, there is strong warm
advection. Any snow along the coast will be very transitory
before rain starts. The rain/snow line will push steadily
northward throughout the night, but the warm front stalls and
warm advection cuts off later in the night. A triple point low
develops along the occluding frontal boundary. This maintains
cold air and frozen precip throughout the event in northern
Aroostook County. The surface low will slowly track across the
forecast area on Friday. All in all, surface temperatures and
critical thicknesses compelled a bit more snow accumulation to
the forecast in northern Aroostook County. That necessitated a
Winter Storm Warning for NW Aroostook County where higher SLRs
and lack of mixed precip netted accumulations over the 8-inch
criteria.

Most of the snow will fall ahead of the warm front tonight.
Guidance continues to show tight thermal gradients at H700/850
pushing northward across the area...and impressive H700/850
FGEN. The strong UVVs are expected to produce snowfall rates
over an inch per hour before the changeover to mixed precip and
rain. These rates will stick around a little longer in northern
Aroostook County and help produce the higher forecast amounts.
Most of the forcing will be over by 10/12Z as the dry slot
arrives. Those heavier rates will be before midnight in southern
portions of the advisory area and after midnight in the northern
half of the CWA.

In terms of moisture, QPF trended up slightly today above
three-quarters of an inch. Mid-level moisture transport
parameters are impressive. PWs surge up towards three-quarters
of an inch as deep Atlantic moisture streams into the area with
a southerly 60-kt LLJ at H850 late tonight into early Friday
morning.

The LLJ will bring a warm nose northward with the changeover to
sleet, freezing rain and rain. The warmer air aloft also
produces SLRs that will average out at 10 to one or less except
a bit higher in the Saint John Valley. In terms of ice
accumulation, expect up to a tenth of inch in a corridor from
Piscataquis County towards southern Aroostook County. Sleet
accumulations will top out around a quarter inch in that same
corridor.

The warm moist air pushing northward over snowpack for the
Bangor area and Downeast is expected to bring fog later tonight
into Friday morning as temperatures and dew points jump into the
40s. Winds will be light and prevent much mixing under the
frontal inversion. Light rain and drizzle can be expected to
accompany the fog. A cold front will sweep out the fog in the
afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Friday night expect slippery travel to develop thanks to
refreeze as temperatures across the area fall well below
freezing in the north and 20s in southern areas. NW winds will
be drying surfaces at the same time so at this point not
expecting a major flash freeze however any untreated surfaces or
areas the rain washed salt residue away may be slippery. Across
the north in the evening expect steady snow in the St. John
Valley and far Northwest North Woods to taper to snow showers.
Isolated to scattered snow showers across much of the North
Woods, Moosehead Region into Northeast Aroostook County through
the night thanks to NW winds likely causing some Laurentian
streamers into the area with upslope enhancement on the
Longfellow Mtns. Northwest wind gusts generally 15-25mph with
some higher gusts 35-40mph possible around the Greenville area
into portions of the western North Woods. Given the NW cold air
advection expect Sat AM lows to bottom out in the low teens
across the north, upper teens to low 20s in the Central
Highlands and mid 20s along the Downeast coast including Bangor.
Snow showers end Sat AM across the north with the departure of
the 500mb shortwave energy. Following that during the day high
pressure builds in with 500mb winds turning NW and significant
drying of the BL upward so expect partly sunny skies to become
mostly sunny by late day. W-NW winds 10-20mph with some gusts to
30mph will continue during the day and temperatures climbing
into the upper 20s to 30F Downeast and in Bangor with upper
teens to low 20s across the North. Given those gusty winds it
will only feel like 0F to +15F from north to south across the
area.

Sun AM will feature shortwave energy pivoting through North-
Central Quebec into the Canadian Maritimes which may kick off a
few snow showers across the North Woods into the St. John Valley
mostly along our border with Quebec & New Brunswick. Clouds will
increase some across the northern 1/2 of the CWA overnight into
the morning but still remaining partly to mostly cloudy. Sun AM
lows in the single digits to around 10F across the north with
teens to near 20F across the Central Highlands and Bangor area
with low 20s at the shore. Winds will shift SW by morning in
response to a large high pressure system moving east across
Central Quebec and large storm system developing across the
Southeastern US states in between the 500mb flow turns zonal.
Highs will be around 32F across the north with mid to upper 30s
south across Bangor and the Downeast coast with partly sunny
skies.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A large storm system will be tracking Northeast originating from
the Gulf of Mexico and we would be looking at this as a "Miller
A" type snowstorm...Here's the problem the northern stream is
going to be late to the party it appears. Large 500mb stacked
will develop a strong surface system and track it off the Mid
Atlantic coast by Monday. Very potent 500mb trough will be
diving down over the Western Great Lakes at this time with
strong surface high pressure over North-Central Quebec. Much of
the 12z EPS, GEFS, CMC members are showing the northern and
southern stream missing each other in that Mon-Tue timeframe.
Can you find some members showing a snowstorm??? Of course a
couple EPS, a couple GEFS and 1 or 2 CMC members but they are
the very minority right now. As the phasing will be late the
deepening surface low will track well SE of the benchmark of
40N, 70W and track into the North Atlantic while the 500mb
trough pushes overhead by Tue AM.

The surface low precip shield may be close enough to skim some
precip into the Downeast coastline which is in fair agreement
and represented in the NBM POPs so opted to carry them during
that timeframe. This could introduce some light snow and/or rain
along the shore Mon into Tue AM but POPs are generally 30% or
less confined to Downeast coast. Monday will feature NE winds
but the air isn't that cold coming out of the Maritimes.
Expecting a cool morning in the teens to 20s warming into the
upper 20s north and low to mid 30s south. The 500mb potent wave
will pass overhead and consolidate into the storm system
tracking into the North Atlantic. Expect just a lot of clouds
during the timeframe thanks to the storm passing to the south
and upper level energy. Beyond that the flow turns southwest
aloft and massive 500mb ridging sets up over the Eastern US.
This is likely to send temperatures way above normal which lines
up with the NAO turning +1-1.5 SD and PNA running around
neutral. Concern may be in some areas of temperatures well above
freezing during the day and just below freezing at night. This
could allow for an extended period of melting in southern areas
and potential ice movement across southern rivers and streams.
Across the north given the very deep and cold snowpack expect
compaction but very little melting. Also, sugar shacks and
those doing home sugaring should keep an eye for potential early
start to sap flows especially in southern areas with the
increasing sun angle.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Conditions will deteriorate to LIFR tempo VLIFR vis
in snow across the area tonight. These visibilities will not
persist too long this evening for BGR and BHB as precipitation
will change to rain, but IFR cigs will accompany the rain. Later
tonight, fog and LIFR vis returns to BGR and BHB.

The heavy snow ends at HUL after midnight, but persists into
early Friday morning for sites north of PQI. The IFR cigs will
also move northward to affect all sites by Friday morning.

LLWS is expected to impact all sites later tonight into Friday
morning.

The fog will lift and VFR conditions return to BHB and BGR
Friday afternoon. Further north, IFR vis in snow lasts much of
the day at FVE, but sites such as PQI should improve to MVFR
cigs in the afternoon.

Light east wind this evening increasing to 10 to 20 knots in the
morning and shifting SW and diminishing 5 to 10 knots Fri.

SHORT TERM: Sat...MVFR early north turning VFR all sites. NW
winds 15-20kts with gusts to 30kts possible.

Sun...VFR/MVFR. W-SW winds 10-20kts.

Mon...VFR/MVFR. Possible light precip Mon night into Tue AM. NE
winds 10-15kts with gusts to 25kts at BHB.

Tue...VFR. NE winds 5-15kts shift W-NW 5-10kts Tue AM.

&&

.MARINE...
NEAR TERM: Gale conditions are expected tonight with gusts to 35
kt and seas building towards 8 or 9 feet for the outer waters.
The Small Craft Advisory remains in effect for the intracoastals
as seas and winds will not meet gale criteria. There will be a
break in gale conditions during Friday, but the gales return
later in afternoon. At that time, will have to assess whether
the intracoastals need to be included.

SHORT TERM: Fri night expect westerly Gales to become SCA over
the outer waters and the intra-coastal waters fall below SCA
winds. W winds shift NW overnight into Sat and gust up to 30kts
across the outer waters with a few gusts to 25kts over the
intra-coastal. Waves 4-7ft Fri eve w/ period of 7-8sec subside
to 3-6ft every 8-9sec by Sat. Winds will drop below SCA
conditions Sat Eve - Sun Daybreak. Sun AM once again expecting W
SCA gusts over 25kts to 30kts during the morning into early
afternoon over the outer waters before once again falling below
SCA conditions. Sun expect waves generally 2-4ft with a period
of 8-9sec. Mon-Tue could feature our next SCA conditions across
the waters due to a storm system tracking south of the waters.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST Friday for MEZ001.
     Winter Weather Advisory until 7 PM EST Friday for MEZ002.
     Winter Weather Advisory until 9 AM EST Friday for MEZ003>006-
     010-011-031-032.
     Winter Weather Advisory until 4 AM EST Friday for MEZ015>017.
MARINE...Gale Warning from midnight tonight to 11 PM EST Friday for
     ANZ050-051.
     Small Craft Advisory until 7 PM EST Friday for ANZ052.

&&

Near Term...CB/MCW
Short Term...Sinko
Long Term...Sinko
Aviation...CB/MCW/Sinko
Marine...CB/MCW/Sinko
Hazardous weather outlook, Feb 9, 12:50 PM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1250 PM EST Thu Feb 9 2023

MEZ002-101800-
Northeast Aroostook-
1250 PM EST Thu Feb 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST FRIDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-101800-
Northwest Aroostook-
1250 PM EST Thu Feb 9 2023

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-011-031-032-101800-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Piscataquis-Northern Washington-
1250 PM EST Thu Feb 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-101800-
Southern Penobscot-Interior Hancock-Central Washington-
1250 PM EST Thu Feb 9 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A brief period of light snow will transition to a brief wintry mix
late this evening before changing to all rain. Light accumulations
of 1-3 inches is possible with perhaps a light glaze. This will make
for slippery travel through midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-101800-
Coastal Hancock-Coastal Washington-
1250 PM EST Thu Feb 9 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

A brief period of light snow will transition to a brief wintry mix
late this evening before changing to all rain. Light accumulations
of 1-3 inches is possible with perhaps a light glaze. This will make
for slippery travel through midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-101800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
1250 PM EST Thu Feb 9 2023

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-101800-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1250 PM EST Thu Feb 9 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Northern Somerset

When
February 9, 8:00 PM EST to February 10, 4:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Northern Piscataquis

When
February 9, 8:00 PM EST to February 10, 4:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Northern Penobscot

When
February 9, 8:00 PM EST to February 10, 4:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches south...to 5 to 7 inches north.

Winter Weather, Southeast Aroostook

When
February 9, 8:00 PM EST to February 10, 4:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches.

Winter Weather, Central Piscataquis

When
February 9, 8:00 PM EST to February 10, 4:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Central Penobscot

When
February 9, 8:00 PM EST to February 10, 4:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Northern Washington

When
February 9, 8:00 PM EST to February 10, 4:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 5 inches.

Winter Weather, Northwest Aroostook

When
February 9, 9:00 PM EST to February 10, 4:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 5 to 7 inches...with local totals of 8 to 9 inches.

Winter Weather, Northeast Aroostook

When
February 9, 9:00 PM EST to February 10, 4:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080372, 1080373, 1080374, 1080375, 1080376, 1080377, 1080380, 1080378, 1080379.